Case Report Describes Adverse Reaction to Clindamycin
FRIDAY, April 21, 2017 -- In a case report published online April 17 in the Journal of Clinical Pharmacy and Therapeutics, acute generalized exanthematous pustulosis secondary to clindamycin therapy is described.
Colleen Croy, Pharm.D., from the Medical University of South Carolina Medical Center in Charleston, and colleagues describe the case of a 22-year-old man who presented with a swollen tongue and dysphagia. Eight days earlier he had noticed and extracted a pimple on the fifth digit of his right hand; the hand had become infected after pimple extraction. The patient was admitted for cellulitis and initiated treatment with intravenous clindamycin. Three days later, vancomycin was added to the regimen. After five days on intravenous clindamycin, including two of these days also on intravenous vancomycin, the patient was discharged on an unknown dose of oral clindamycin.
The patient presented the next day with a fever and worsening rash. The rash next spread to the mucus membranes of the tongue. After admission for management of the acute skin eruption and persistent cellulitis, the patient's rash was classified as acute generalized exanthematous pustulosis secondary to clindamycin therapy, based on rash presentation, time course, lack of eosinophilia, elevated liver enzymes, and skin biopsy. The patient was treated with oral diphenhydramine and oral famotidine for symptomatic therapy. Intravenous linezolid was started to treat the active cellulitis.
"This case highlights the importance of responding to an adverse drug reaction, identifying the reaction, and identifying the causative agent," the authors write.
© 2020 HealthDay. All rights reserved.
Posted: April 2017